Montana, 2008

High Wind in Montana, March 11, 2008

March 11, 2008 · NWS TFX · 3 events in 3 counties and zones

Strong winds developed over the North Central Montana plains during the afternoon and early evening hours of the 11th. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong winds developed over the North Central Montana plains during the afternoon and early evening hours of the 11th. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 11, 10:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 11, 10:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT TUE MAR 11 2008

UPDATED AVIATION SECTION

.UPDATE...
WILL UPDATE ZONE AND STATE FORECASTS BY 1000 AM MDT. MODELS
INDICATE GOOD LIFT AND INSTABILITY DURING THE AFTERNOON HOURS
ACROSS SOUTHWEST INTO CENTRAL MONTANA AS THE LEADING EDGE OF THE
TROUGH MOVES THROUGH THE AREA. AM NOT EXPECTING MUCH TO REACH
INTO THE VALLEYS...HOWEVER. WILL THEREFORE INCREASE THE SCATTERED
PRECIPITATION IN THE MOUNTAINS OF SOUTHWEST AND CENTRAL MONTANA TO
NUMEROUS FOR THIS AFTERNOON. REMAINDER OF FORECAST SEEMS TO BE ON
TRACK.  COULSTON

&&

.AVIATION...
UPDATED AT 1745Z.
A WEATHER DISTURBANCE ALOFT WILL BE MOVING THROUGH THE AREA THIS
AFTERNOON. ALTHOUGH THERE IS SOME MOISTURE WITH IT THE AIRMASS LOOKS
FAIRLY STABLE SO EXPECT PRECIPITATION TO BE CONFINED MAINLY TO THE
MOUNTAINS. THE MAIN FORECAST PROBLEM WILL BE WINDS FOR THIS
AFTERNOON. ALTHOUGH AM CONFIDENT THERE WILL BE GUSTY WINDS BY LATE
AFTERNOON AM UNSURE AS TO EXACTLY WHAT HOUR THEY WILL DEVELOP AT
KHVR/KLWT/KHLN/KBZN. THEY ALREADY HAVE DEVELOPED AT KGTF AND KCTB.
AT KCTB WOULD NOT BE SURPRISED TO SEE BRIEF WEST WINDS OF NEAR 40KTS
WITH GUSTS TO 50KTS. FOR TONIGHT WINDS WILL DIMINISH BUT AGAIN AM
UNSURE EXACTLY HOW MUCH THEY WILL DROP OFF. THE PASSAGE OF ANOTHER
WEATHER SYSTEM IN THE NORTH WILL BRING SOME CLOUDINESS TO KHVR
OVERNIGHT BUT AGAIN DO NOT SEE MUCH CHANCE OF PRECIPITATION.
OTHERWISE EXPECT A GENERAL DECREASE IN CLOUDINESS. BLANK
&&

.PREV DISCUSSION...
/ISSUED 551 AM MDT TUE MAR 11 2008/
EXPECT A TRANSITION TO A BIT MORE ACTIVE WEATHER PATTERN TO BEGIN
TODAY AND GENERALLY CONTINUE TO BE FAIRLY ACTIVE OVER THE NEXT 7
DAYS.

TODAY...A STRONG UPPER LEVEL DISTURBANCE OVER EASTERN WASHINGTON
THIS MORNING WILL MOVE EASTWARD TOWARDS CENTRAL MONTANA BY THIS
AFTERNOON. EXPECT STRONG DOWNSLOPE WINDS TO DEVELOP AHEAD OF THIS
SYSTEM. WIND SPEEDS SHOULD REMAIN JUST BELOW WARNING
CRITERIA...THUS NO HIGHLIGHTS ARE EXPECTED AT THIS TIME...BUT
THIS WILL NEED TO BE MONITORED CLOSELY THROUGHOUT THE DAY.
TEMPERATURES HAVE GENERALLY REMAINED MILD OVERNIGHT...AND
AFTERNOON HIGHS WILL BE WELL ABOVE NORMAL FOR MOST LOCATIONS
AGAIN TODAY. EXPECT INCREASING CHANCES FOR PRECIP OVER THE ROCKY
MOUNTAIN FRONT...ESPECIALLY BY THIS AFTERNOON...BUT THESE
DOWNSLOPE WINDS WILL LIMIT THE CHANCES FOR PRECIP TODAY OVER THE
PLAINS OF NORTH CENTRAL MONTANA. SNOW LEVELS WILL START FAIRLY
HIGH THIS MORNING (ABOVE 6000 FEET)...BUT SNOW LEVELS WILL SLOWLY
LOWER THROUGH THE AFTERNOON HOURS AS COLDER AIR MOVES INTO THE
REGION.

FOR TONIGHT...EXPECT SCATTERED MOUNTAIN SHOWERS...WITH MAINLY
ISOLATED LOWER ELEVATION PRECIPITATION. AGAIN RAIN MAY MIX IN
WITH THE PRECIP THIS EVENING AT LOWER ELEVATIONS...BUT SHOULD
GRADUALLY CHANGE OVER TO ALL SNOW BY MIDNIGHT.

FOR WEDNESDAY AND WEDNESDAY NIGHT...AN UPPER LEVEL TROF OF LOW
PRESSURE WILL BE OVER THE REGION...ALLOWING FOR SLIGHTLY
COOLER...BUT SEASONABLE TEMPERATURES TO MOVE BACK INTO THE
REGION. WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH THE AREA
WILL KEEP THE CHANCES FOR MAINLY MOUNTAIN SHOWERS GOING...BUT ANY
SNOW ACCUMULATIONS SHOULD BE MINOR.

FOR THURSDAY...THE FLOW ALOFT WILL SHIFT QUICKLY BACK TO THE
SOUTHWEST...AS A SHORTWAVE RIDGE DEVELOPS AHEAD OF THE NEXT
DISTURBANCE. EXPECT A MOSTLY DRY AND SEASONABLE DAY OVER NORTH
CENTRAL MONTANA...BUT PRECIP CHANCES WILL INCREASE THROUGHOUT THE
DAY OVER SOUTHWEST MONTANA...WITH PRECIP BECOMING LIKELY BY THE
AFTERNOON HOURS...MAINLY SOUTH OF A LINE FROM BUTTE TO BOZEMAN.
THE AIRMASS WILL BE COLD ENOUGH THAT THE PRECIP TYPE SHOULD BE
MAINLY IN THE FORM OF SNOW...BUT MOST OF THE ACCUMULATING SNOW
WILL BE CONFINED TO THE MOUNTAINS DURING THE DAY. (SLIGHTLY ABOVE
FREEZING TEMPERATURES AND A WARM GROUND AT LOWER ELEVATIONS WILL
PREVENT GOOD SNOW ACCUMULATIONS DURING DAY LIGHT HOURS.) BRUSDA

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODERATE WEST FLOW ALOFT
WILL CONTINUE OVER THE ZONES BUT SEVERAL WEAK DISTURBANCES WILL
KEEP THE AIRMASS UNSETTLED. A LOW PRESSURE TROF WILL MOVE OVER
THE WEST COAST SATURDAY MORNING AND MOVE THROUGH THE PACIFIC
NORTHWEST DURING THE DAY. WEAK HIGH PRESSURE WILL REMAIN OVER THE
ZONES INTO SATURDAY BUT FLOW ALOFT WILL SWITCH TO THE SOUTHWEST
DURING THE DAY AND HEIGHTS WILL BEGIN TO FALL. DYNAMICS WILL BE
WEAK OVER THE REGION AND ANY PRECIPITATION WILL BE RATHER
DISORGANIZED...AND WILL CONTINUE WITH SLIGHT CHANCE TO CHANCE
POPS ACROSS THE AREA. THE UPPER LEVEL TROF WILL BE OVER THE ZONES
SUNDAY WHILE TO THE NORTH...SURFACE HIGH PRESSURE WILL BE OVER
ALBERTA. THIS HIGH PRESSURE WILL ACROSS THE BORDER DURING THE DAY.
TIMING IS STILL AN ISSUE BUT WILL BUMP POPS A BIT TO CHANCE TO
ACCOUNT FOR THE SOUTHWARD PASSAGE OF THE COLDFRONT AND RESULTING
UPSLOPE FLOW. TEMPS WILL GENERALLY REMAIN ABOVE NORMALS UNTIL
COOLING ON SUNDAY...MAX TEMPS ACROSS NORTH CENTRAL MONTANA WILL
DROP BELOW NORMALS. ZELZER

MONDAY AND TUESDAY...LATEST MODELS DEPICT A NORTHWEST FLOW WITH
PACIFIC DISTURBANCES FLOWING THROUGH. MAINTAINED A CHANCE FOR
PRECIPITATION FOR THE MOUNTAINS AND THE PLAINS. TEMPERATURES ARE
EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  31  49  24 /  20  10  10  10
CTB  58  29  44  21 /  20  10  10  10
HLN  59  31  50  26 /  30  20  10  10
BZN  57  24  45  21 /  40  30  10  10
WEY  39  14  35  22 /  30  50  20  30
DLN  46  24  43  24 /  40  20  10  20
HVR  61  29  52  23 /  20  10  10  10
LWT  56  29  44  23 /  30  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON/BRUSDA
LONG TERM...ZELZER/SAUCIER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 11, 4:07 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT TUE MAR 11 2008

MTZ008>015-044>055-121200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
507 AM MDT TUE MAR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
March 11, 2:00 PM MST to 5:00 PM MST
Where
Eastern Glacier forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 66 mph was reported at the Cut Bank ASOS site.

High Wind, Eastern Teton

When
March 11, 5:18 PM MST
Where
Eastern Teton forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter

A wind gust to 72 mph was reported at Choteau 1N.

High Wind, Cascade

When
March 11, 5:52 PM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 58 mph was reported at the Great Falls ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85593, 85595, 85594.